Texas, 2021

Flash Flooding and Flooding in Texas, May 16, 2021

May 16, 2021 · NWS CRP · 8 events in 7 counties and zones

A series of disturbances moving across South Texas produced a line of showers and thunderstorms that moved across the Coastal Bend and towards the Middle Texas Coast throughout the day on the 16th. Locally heavy rainfall led to flooding of roads in Beeville, Port Aransas, and Rockport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A series of disturbances moving across South Texas produced a line of showers and thunderstorms that moved across the Coastal Bend and towards the Middle Texas Coast throughout the day on the 16th. Locally heavy rainfall led to flooding of roads in Beeville, Port Aransas, and Rockport. Fast-moving water from heavy rain in a drainage ditch in Victoria resulted in one direct fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 16, 5:26 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, May 16, 5:26 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
626 AM CDT Sun May 16 2021

.AVIATION /12Z TAFs/...

Isolated to scattered showers and thunderstorms this morning are
resulting in MVFR to brief IFR ceilings and visibilities across
ALI/CRP/VCT. This trend will persist through the afternoon hours.
Any storms that impact the ALI/CRP/VCT terminals will be capable
of strong winds, heavy rainfall which will likely reducing
visibilities and hail. For the western terminals, opted for VCSH
and VCTS through the morning hours as much of the activity will
remain east. Southeasterly winds will begin to increase this
morning with gusts to near 25-30 knots possible through the
afternoon across all sites. Convection will begin to wane through
the afternoon with ceilings lifting to VFR. Anther round of low
level status is expected late tonight.

&&

.PREV DISCUSSION... /Issued 353 AM CDT Sun May 16 2021/

SHORT TERM (Today through Monday)...

Another active day is in store across South Texas as we remain
influenced by a series of ripples in the H5 flow. As of writing, a
thin line of showers and thunderstorms is slowly progressing
across the Brush Country towards the Coastal Plains. Further east,
isolated showers and thunderstorms have developed over the Gulf
waters and streaming inland across the Victoria Crossroads. Recent
hi-res model guidance continues to have a hard time handling the
ongoing convection. Therefore, confidence is not too high with the
exact placement of convection this morning and afternoon. With
that said, it is possible we see an uptick in convection over the
next several hours as the storms moving in from the west spread
across a rather unstable Coastal Plains. Per the 08Z LAPS
analysis, this area remains untapped with CAPE values currently
around 1900 J/kg with little cap in sight. As we warm up today,
instability will ramp up with roughly 2500 J/kg MLCAPE and ~40
knots 0-6km Bulk Shear. Any activity that develops today will be
capable of strong winds and large hail. Locally heavy rainfall is
possible with any strong storms that develop as low level moisture
remains plentiful. Convection will wane this evening as the upper
level shortwave moves north and east of the region.

We will briefly dry out on Monday as weak mid level ridging shifts
into the region ahead of our next shortwave. However, can't rule
out some isolated activity, mainly across the Victoria Crossroads
as low level moisture remains plentiful and convective
temperatures are reached. One caveat that may provide increased
rain chances is a H5 vort max that a few models attempt to rotate
through the weak ridging that is expect to nudge into the area
tomorrow. The RAP brings this energy through the Coastal Plains
while the NAM keeps it well to our south. If the RAP solution
plays out, we can expected increased rain chances across the
southern CWA.

In addition to the threat for strong to severe thunderstorms,
minor coastal flooding is expected today, especially during time
of high tide. P-ETSS guidance hints at tidal levels exceeding 2ft
MSL today along Gulf-facing beaches.

LONG TERM (Monday Night through Saturday)...

A deepening mid to upper level low will push a series of shortwaves
across the area early this week. With continued onshore flow
continuing to bring moisture to the area, PWATs will remain near 1.5-
1.8". We can expect to see showers and thunderstorms develop, though
convection will be highly dependent on how each shortwave sets up.

Model guidance is a bit sketchy for the latter part of the work week
as a series of MCSs move across Texas. The timing and location of
any MCSs and/or any outflow boundaries is highly questionable, but
feel confident that convection is possible over all of South Texas
by Wednesday, then mainly over the Coastal Plains. Though upper
level support is likely to stay to the north of the area, CAPE
values around 1500-3000 J/kg and a weakening cap each afternoon
could lead to the development of thunderstorms along any of the
outflow boundaries expected to push into the area. A few of these
could be strong to severe. PWATs will remain between 1.5-2.0" across
South Texas, with higher values closer to the coast and Victoria
Crossroads, so it is possible we could have some heavy rainfall
through the week. At this time, it looks like we could get another 2-
3" inches of rain this week, with the higher amounts coincident with
the higher PWAT values. This could lead to some localized flooding.
Rain chances will diminish late this weekend and early next week as
the mid to upper level low weakens and moves to the northeast and a
midlevel ridge begins to build over the area.

Persistent onshore flow will contribute to minor coastal flooding
through the middle of the week. P-ETSS and ETSS guidance still
indicate tidal level reaching or exceeding 2 ft MSL during times of
high tide.

MARINE...

A moderate to strong onshore flow will continue this morning with
a Small Craft Advisory in effect for the Gulf waters. A weak to
moderate flow is expect by this afternoon and persist as we head
into the work week. Scattered showers and thunderstorms are
expected to develop this morning and linger through this evening
as an upper level disturbance passes through the region. A few
storms could be strong to potentially severe.Chances for showers
and thunderstorms will persist through the week as a series of
upper level disturbances pass through. Moderate to strong onshore
flow will lead to periods of Small Craft Exercise Caution and
Small Craft Advisory conditions through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    82  76  86  76  86  /  60  20  20  10  20
Victoria          81  73  86  75  86  /  70  40  40  20  40
Laredo            94  76  99  76  99  /  30  10   0  10  20
Alice             87  74  92  76  92  /  60  20  20  10  30
Rockport          84  76  86  77  85  /  70  20  20  10  20
Cotulla           93  74  97  76  97  /  40  20  10  20  40
Kingsville        85  76  90  76  89  /  60  20  20  10  20
Navy Corpus       84  78  86  77  84  /  60  20  20  10  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 5 PM CDT this afternoon For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

GM...Small Craft Advisory until 10 AM CDT this morning For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

&&

TC/95...AVIATION
Hazardous weather outlook, May 16, 3:07 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
407 AM CDT Sun May 16 2021

TXZ229>234-239>247-342>347-442-443-447-170915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
407 AM CDT Sun May 16 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible through this
evening. A few storms could become strong to severe, along with a
threat of locally heavy rainfall.

A Coastal Flood Advisory is in effect through 5 PM for Gulf-facing
beaches.

There is a MODERATE risk of rip currents today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will be possible daily through
the week. A few storms could become strong to severe, along with a
threat of locally heavy rainfall.

There is a MODERATE risk of rip currents Monday.

Minor coastal flooding is possible through the middle of the week,
with tidal levels reaching near 2 ft MSL.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-170915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
407 AM CDT Sun May 16 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect through 10 AM for the Gulf
waters.

Scattered showers and thunderstorms will be possible through this
evening. A few storms could become strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will be possible daily through
the week. A few storms could become strong to possibly severe.

Small Craft Advisory conditions may be possible on and off through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC/LS

In the hours before

Special weather statement, May 16, 8:11 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
911 AM CDT Sun May 16 2021

TXZ230-231-240-241-161500-
Live Oak-Jim Wells-McMullen-Duval-
911 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL...
SOUTHEASTERN MCMULLEN...NORTHWESTERN JIM WELLS AND SOUTHWESTERN LIVE
OAK COUNTIES...

At 909 AM CDT, a strong thunderstorm was located near Loma Alta, or
18 miles south of Tilden, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seven Sisters, Loma Alta, Annarose, Clegg and Rancho De La Parita.

This includes the following highways...
 US Highway 281 near mile marker 642.
 US Highway 59 between mile markers 732 and 758.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2809 9868 2838 9855 2818 9809 2783 9837
TIME...MOT...LOC 1409Z 307DEG 23KT 2819 9848

PH
Special weather statement, May 16, 8:14 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
914 AM CDT Sun May 16 2021

TXZ231>233-161500-
Live Oak-Bee-Goliad-
914 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOLIAD...CENTRAL
LIVE OAK AND WESTERN BEE COUNTIES...

At 914 AM CDT, a strong thunderstorm was located over Mineral, or 15
miles northeast of Three Rivers, moving southeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will be near...
  Mineral around 920 AM CDT.
  Tuleta around 930 AM CDT.
  Normanna around 940 AM CDT.
  Beeville around 1000 AM CDT.
This includes the following highways...
 Interstate 37 between mile markers 45 and 53, and mile marker 67 and
near mile marker 76.
 US Highway 181 between mile markers 572 and 594.
 US Highway 59 between mile markers 682 and 714.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2870 9789 2869 9786 2867 9782 2867 9780
      2851 9755 2820 9790 2858 9821 2869 9801
      2869 9800 2872 9792
TIME...MOT...LOC 1414Z 307DEG 17KT 2856 9794

PH
Special weather statement, May 16, 8:39 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
939 AM CDT Sun May 16 2021

TXZ230-231-240-241-161515-
Live Oak-Jim Wells-McMullen-Duval-
939 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL...
SOUTHEASTERN MCMULLEN...NORTHWESTERN JIM WELLS AND SOUTHWESTERN LIVE
OAK COUNTIES...

At 938 AM CDT, a strong thunderstorm was located near Clegg, or 20
miles southwest of George West, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Rancho De La Parita and Annarose around 955 AM CDT.
  Midway around 1010 AM CDT.
  Westdale around 1015 AM CDT.
This includes the following highways...
 US Highway 281 between mile markers 646 and 666.
 US Highway 59 between mile markers 738 and 750.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2805 9845 2820 9837 2808 9792 2783 9804
TIME...MOT...LOC 1438Z 292DEG 21KT 2808 9830

JCP
Special weather statement, May 16, 8:51 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
951 AM CDT Sun May 16 2021

TXZ232-233-244-246-161530-
Inland San Patricio-Bee-Inland Refugio-Goliad-
951 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAN PATRICIO...
SOUTHWESTERN GOLIAD...SOUTHWESTERN REFUGIO AND BEE COUNTIES...

At 951 AM CDT, a strong thunderstorm was located near Beeville,
moving southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Skidmore around 1000 AM CDT.
  Papalote around 1015 AM CDT.
  St. Paul around 1025 AM CDT.
  Sinton around 1030 AM CDT.
This includes the following highways...
 Interstate 37 between mile markers 20 and 26.
 US Highway 181 between mile markers 582 and 622.
 US Highway 59 between mile markers 686 and 704.
 US Highway 77 between mile markers 622 and 648.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2846 9793 2859 9774 2826 9716 2791 9767
TIME...MOT...LOC 1451Z 321DEG 30KT 2836 9773

JCP
Special weather statement, May 16, 9:22 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1022 AM CDT Sun May 16 2021

TXZ231-240-241-243-244-161600-
Live Oak-Jim Wells-Inland Nueces-Inland San Patricio-Duval-
1022 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL...
NORTHWESTERN NUECES...WEST CENTRAL SAN PATRICIO...NORTHERN JIM WELLS
AND SOUTH CENTRAL LIVE OAK COUNTIES...

At 1022 AM CDT, a strong thunderstorm was located over Midway, or 16
miles north of Alice, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mathis, Orange Grove, Lake City, San Patricio, Midway, Lagarto,
Alfred-South La Paloma, Westdale, Sandia, Tecalote, Alfred, Lakeside
and Pernitas Point.

This includes the following highways...
 Interstate 37 between mile markers 30 and 34.
 US Highway 281 between mile markers 646 and 668.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2791 9829 2819 9806 2806 9773 2777 9795
TIME...MOT...LOC 1522Z 295DEG 16KT 2799 9807

JCP
Special weather statement, May 16, 9:39 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1039 AM CDT Sun May 16 2021

TXZ232>234-246-346-161615-
Victoria-Coastal Refugio-Bee-Inland Refugio-Goliad-
1039 AM CDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VICTORIA...
SOUTHEASTERN GOLIAD...REFUGIO AND EAST CENTRAL BEE COUNTIES...

At 1038 AM CDT, a strong thunderstorm was located over Refugio,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Quintana around 1050 AM CDT.
This includes the following highways...
 US Highway 183 between mile markers 658 and 668.
 US Highway 77 between mile markers 598 and 630.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2846 9687 2828 9707 2827 9712 2826 9712
      2825 9713 2825 9711 2814 9723 2828 9748
      2864 9720
TIME...MOT...LOC 1538Z 216DEG 31KT 2832 9726

JCP

The radar

The Corpus Christi radar (KCRP), 75 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Bee

When
May 16, 9:57 AM CST
Where
Bee County, 1.51 mi NNW of Beeville to 1.52 mi NNW of Beeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.420, -97.760

Flooded roads from heavy rain were reported in and around Beeville, resulting in one stalled vehicle.

Flash Flood, Jim Wells

When
May 16, 11:00 AM CST
Where
Jim Wells County, 3.73 mi W of Orange Grove Naf to 3.72 mi W of Orange Grove Naf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.890, -98.130

Water reported over driveway near Amargosa Creek, outside of Amargosa along County Road 120.

Flash Flood, Refugio

When
May 16, 11:55 AM CST
Where
Refugio County, 0.69 mi S of Woodsboro to 0.7 mi S of Woodsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.220, -97.330

Flooded roads reported in and around Refugio, including Quinn Road.

Flash Flood, Nueces

When
May 16, 12:59 PM CST
Where
Nueces County, 0.92 mi NE of Port Aransas to 0.96 mi NE of Port Aransas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.840, -97.060

Street flooding occurred in Port Aransas from heavy rain, stranding at least one vehicle.

Flood, Aransas

When
May 16, 1:05 PM CST
Where
Aransas County, 2.54 mi WNW of Rockport to 2.7 mi WNW of Rockport
Cause
Heavy Rain
Reported by
Public
Coordinates
28.030, -97.090

Minor flooding of roadways reported west of Rockport from heavy rain.

Flood, Aransas

When
May 16, 1:21 PM CST
Where
Aransas County, 6.15 mi WSW of Rockport to 6.42 mi WSW of Rockport
Cause
Heavy Rain
Reported by
Public
Coordinates
27.980, -97.140

Street flooding reported near Rockport.

Flood, San Patricio

When
May 16, 2:00 PM CST
Where
San Patricio County, 1.4 mi WSW of Aransas Pass to 1.39 mi WSW of Aransas Pass
Cause
Heavy Rain
Reported by
Public
Coordinates
27.890, -97.170

Street flooding occurred on South Saunders street in Aransas Pass.

Flood, Victoria

When
May 16, 4:27 PM CST
Where
Victoria County, 5 mi SE of Salem
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
28.955, -96.835

Two individuals were kayaking in a drainage creek that flows to Leona Creek. Around the time of heavy rain in Victoria County, both individuals were taken downstream into a pipe culvert by the force of the flowing water. The force of the rushing water pushed one individual through the pipe and other was lodged within the pipe. The individual lodged in the pipe was transported to a local hospital where they later died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Victoria2021-05-1615FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963202, 963203, 963204, 963205, 963206, 963207, 963210, 963303.